Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 103, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2001, 10:44 PM CDT for Tipton County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 10:44 PM CDT (03:44 UTC)
- Expired
- May 20, 2001, 11:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tipton County, TN
The radar
The Memphis radar (KNQA), 16 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:15 PM CDT | Thunderstorm Wind | Munford, TN | Several businesses in Covington had their awnings blown off. A few large tree limbs were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
723 WUUS54 KMEG 210345 SVRMEM TNC167-210430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1044 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIPTON COUNTY IN SOUTHWEST TENNESSEE * UNTIL 1130 PM CDT. * AT 1042 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF GILT EDGE...MOVING EAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 1130 PM CDT INCLUDE... MUNFORD...ATOKA... BRIGHTON...DIXONVILLE... COVINGTON... .THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3554 9009 3536 9007 3541 8948 3559 8948
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:30 PM CDT, 14 minutes earlier.
Area forecast discussion, May 20, 10:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1030 PM CDT SUN MAY 20 2001 ONCE AGAIN WATCHES KEEP FALLING OVR THE MEMPHIS AREA. AT THE PRESENT MOMENT NQA RADAR SHOWING ISOLD SVR STORMS MOVING ACROSS THE N HALF OF FA. ADDITIONAL STORMS MOVING ACROSS W AR. AT THE SURFACE...LOW PRESSURE STRETCHING FROM OK TO NW AR INTO MO. SURFACE LOW WILL MOVE OVR TO IL BY 12Z. COLD FRONT WILL MOVE INTO THE FA BY 18Z MONDAY. AVN NOW ALSO BRINING THE FRONT INTO THE FA BY 18Z. LI VALUES AROUND -6 AT MIDNIGHT. FURTHER ALOFT...SHORT WAVE OVR OK MOVING INTO AR. VORT MAX PROG TO BE OVR THE MS RIVER 12Z. IN SHORT...MORE WEATHER WILL MOVE INTO THE AREA TONIGHT (POSSIBLY SEVERE). ONE CONCERN IS HOW FAR SOUTH THE ACTIVITY WILL REACH. CURRENT FORECASTS HAVE LIKELY OR CAT FOR MOST LOCATIONS AND CHANCE FOR FAR SE PORTIONS. WILL HAVE TO CONTINUE TO MONITOR THE SE FOR POSSIBLE UPDATES. WILL HOWEVER TWEAK TEMPS IN JBR GROUPING FOR THE NEXT ISSUANCE OF THE ZONES. INCOMING TOR WATCH WILL HAVE TO CUT IT HERE AND GET TO THAT. .MEG...NONE.
In the hours before
Special weather statement, May 20, 4:55 PM CDT, 5 hours 49 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007- 010-011-TNZ001-002-019-048-049-088-202210- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 455 PM CDT SUN MAY 20 2001 SEVERE THUNDERSTORM WATCH NUMBER 254...THAT WAS IN EFFECT FOR THE FOLLOWING COUNTIES IN EASTERN ARKANSAS...MISSOURI BOOTHEEL...EXTREME WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI UNTIL 6 PM CDT HAS BEEN CANCELLED. IN EASTERN ARKANSAS...ST. FRANCIS...LAWRENCE...MISSISSIPPI... PHILLIPS...CLAY...GREENE...POINSETT...RANDOLPH...CRAIGHEAD...LEE... CRITTENDEN AND CROSS COUNTY. IN EXTREME WEST TENNESSEE...LAKE...OBION...DYER...SHELBY...TIPTON... LAUDERDALE. IN NORTHWEST MISSISSIPPI...DESOTO...TUNICA...QUITMAN...COAHOMA. IN THE MISSOURI BOOTHEEL...DUNKLIN AND PEMISCOT. HOWEVER THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT FOR THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA.
Special weather statement, May 20, 7:44 PM CDT, 3 hours before
MSZ005-006-009-015>017-023-024-TNZ055-091-092-210120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 744 PM CDT SUN MAY 20 2001 SEVERE THUNDERSTORM WATCH NUMBER 257...THAT WAS IN EFFECT FOR FOR THE FOLLOWING COUNTIES IN WEST TENNESSEE AND NORTHEAST MISSISSIPPI UNTIL 10 PM CDT HAS BEEN CANCELLED. IN WEST TENNESSEE...DECATUR...HARDIN...MCNAIRY. IN NORTHEAST MISSISSIPPI...PRENTISS...TISHOMINGO...CHICKASAW... ITAWAMBA...LEE...MONROE...PONTOTOC. HOWEVER...THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT FOR THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA.
Local storm report, May 20, 8:45 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
845 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 2 SW FORREST CITY AR 1.00 INCH HAIL
05/20/01 ST FRANCIS REPORTED BY LAW ENFORCEMENT
0245 PM 5 S HERNANDO MS WIND DAMAGE
05/20/01 DESOTO ROOF BLOWN OFF REPORTED BY
EMERGENCY MANAGER
0305 PM SOUTHAVEN MS 1.75 INCH HAIL
05/20/01 DESOTO REPORTED BY EMERGENCY
MANAGER
0312 PM WALLS MS WIND DAMAGE
05/20/01 DESOTO TREES DOWN REPORTED BY
EMERGENCY MANAGER
0318 PM 1 N SOUTHAVEN MS WIND DAMAGE
05/20/01 DESOTO TREES DOWN REPORTED BY
EMERGENCY MANAGER
0322 PM 1 N HERNANDO MS 1.75 INCH HAIL
05/20/01 DESOTO REPORTED BY EMERGENCY
MANAGER
0325 PM TUNICA MS WIND DAMAGE
05/20/01 TUNICA TREES AND POWERLINES
DOWN REPORTED BY LAW
ENFORCEMENT
0330 PM MEMPHIS TN WIND DAMAGE
05/20/01 SHELBY TREES DOWN REPORTED BY
SPOTTERS
0330 PM BRUCE MS WIND DAMAGE
05/20/01 CALHOUN TREES AND POWER LINES DOWN
REPORTED BY LAW ENFORCEMENT
0331 PM HERNANDO MS WIND DAMAGE
05/20/01 DESOTO TREES DOWN REPORTED BY
EMERGENCY MANAGER
0338 PM LEWISBURG MS 1.00 INCH HAIL
05/20/01 DESOTO REPORTED BY EMERGENCY
MANAGER
0341 PM TWIN LAKES MS WIND DAMAGE
05/20/01 DESOTO LARGE TREES UPROOTED
REPORTED BY EMERGENCY
MANAGER
0345 PM LAUDERDALE TN WIND DAMAGE
05/20/01 LAUDERDALE TREES AND POWER LINES
REPORTED BY LAW ENFORCEMENT
0345 PM SPRINGVILLE MS WIND DAMAGE
05/20/01 PONTOTOC TREES AND POWER LINES DOWN
REPORTED BY LAW ENFORCEMENT
0405 PM 3 N RANDOLPH MS WIND DAMAGE
05/20/01 PONTOTOC POWER LINES DOWN REPORTED
BY SPOTTERS
0410 PM PONTOTOC MS WIND DAMAGE
05/20/01 PONTOTOC TREES AND POWER LINES DOWN
REPORTED BY SPOTTERS
0445 PM BOLIVAR TN WIND DAMAGE
05/20/01 HARDEMAN 1 TREE DOWN REPORTED BY
LAW ENFORCEMENT
0516 PM ECRU MS WIND DAMAGE
05/20/01 PONTOTOC TREES DOWN REPORTED BY
SPOTTERS
0520 PM HARMONTOWN MS WIND DAMAGE
05/20/01 LAFAYETTE TREES DOWN TREE FELL ON
HOUSE REPORTED BY LAW
ENFORCEMENT
0535 PM GUNTOWN MS WIND DAMAGE
05/20/01 LEE TREES DOWN REPORTED BY LAW
ENFORCEMENT
0640 PM 2 S OKOLONA MS WIND DAMAGE
05/20/01 CHICKASAW POWER LINES DOWN REPORTED
BY LAW ENFORCEMENTLocal storm report, May 20, 10:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1000 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WALLS MS WIND DAMAGE
05/20/01 DESOTO TREES AND POWER LINES DOWN
REPORTED BY LAW ENFORCEMENT
0400 PM HOLLY SPRINGS MS WIND DAMAGE
05/20/01 MARSHALL TREES DOWNREPORTED BY LAW
ENFORCEMENT
0415 PM BRUCE MS WIND DAMAGE
05/20/01 CALHOUN TREES DOWN REPORTED BY LAW
ENFORCEMENT
0415 PM INDEPENDENCE MS WIND DAMAGE
05/20/01 TATE TREES DOWN REPORTED BY LAW
ENFORCEMENT
0500 PM ETTA MS WIND DAMAGE
05/20/01 UNION POWER LINES DOWN IN WEST
PART OF COUNTY REPORTED BY
LAW ENFORCEMENT
0515 PM NEW ALBANY MS WIND DAMAGE
05/20/01 UNION TREES DOWN REPORTED BY LAW
ENFORCEMENT
0615 PM OKOLONA MS WIND DAMAGE
05/20/01 CHICKASAW TREES DOWN REPORTED BY LAW
ENFORCEMENT
0730 PM HAMILTON MS WIND DAMAGE
05/20/01 MONROE TREE DOWN REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:21 AM CDT | Severe Thunderstorm Warning | MEG | Fayette | 29 min |
| May 21, 3:44 AM CDT | Severe Thunderstorm Warning | MEG | Madison | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.